Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 49, NWS Jacksonville, FL

February 28, 1998Baker County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Feb 28, 1998, 4:22 AM EST for Baker County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 1998, 4:22 AM EST (09:22 UTC)
Expired
Feb 28, 1998, 4:55 AM EST
In force
33 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Baker County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 9.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

719 
WUUS1 KJAX 280924 RRA
SVRJAX
FLC003-280955-

BULLETIN
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
422 AM EST SAT FEB 28 1998


THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 455 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHERN FLORIDA

   ...BAKER

AT 419 AM EST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
OLUSTEE AND IS MOVING EAST NORTHEAST ABOUT 40 MPH. THIS STORM WILL
CONTINUE ON ITS CURRENT TRACK AND IS EXPECTED TO MOVE JUST TO THE
SOUTH OF MACCLENNEY BY 445PM. THE MAIN THREAT FROM THIS STORM WILL BE
LARGE HAIL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR
PROTECTION... MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


PLEASE TUNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE
TELEVISION OUTLET... OR NOAA WEATHER RADIO.

B. MOBBS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:00 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 28, 3:00 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 AM EST SAT FEB 28 1998

HAVE BEEN PRETTY BUSY WITH STG CONVECTION OVR NRN 1/2 AND WRN TIERS
OF OUR CWA AND IT DOES NOT LOOK TO BE ENDING ANYTIME SOON.
LTST ANALYSIS HAS SFC FNT FM NE GA TO NR TLH ATTM AND HAS BEEN SLOWLY
SHIFTING EWD. HI DEWPTS AHEAD OF FNT WITH MID 60S BEING RPTD THRUT MOST
OF CWA. DEEP MOIST SWLY FLO WILL KEEP TRAINING STORMS PROPOGATING NEWD
OVR AREA THIS MRNG. ETA MODEL SUGGESTING THAT MSTR FIELD SHIFTS EWD
TDA BUT I HAVE A HARD TIME ACCEPTING THIS UNTIL LATE SATURDAY OR PERHAPS
SUNDAY.
DEEP U/L LO OVR UPR MS RIVER VALLEY SAGS S WITH TROF AXIS RMNG TO THE
W OF AREA THRU PD. UL JET CORE TO THE N OF FA ON SUN WITH CLOSE PROXIMITY
OF RR QUAD LATE SUNDAY...HOWEVER MOST MOISTURE WILL BE OUT OF AREA BY
THEN THEREFORE NOT EXPECTING MUCH ASSOCD WITH IT.
TLH...THANKS FOR THE HELP.
PRELIM
SSI WU 069/057 066/048 03542
JAX WU 073/059 068/048 03542
GNV WB 074/060 072/050 03542

MOBBS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:45 AM ESTFlash Flood WarningJAXHamilton6 hr
Feb 28, 4:00 AM ESTSevere Thunderstorm WarningJAXColumbia35 min
Feb 28, 9:45 AM ESTFlash Flood WarningJAXHamilton6 hr

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.